Statins May Increase Cataract Risk

We’ve previously reported on research indicating a possible link between the cholesterol-lowering medicines known as statins and Type 2 diabetes. Now a new study in the journal Optometry and Vision Science suggests that statins may also increase the risk of age-related (AR) cataract, or a clouding of the lens of the eye.

Studies in animals have indicated that long-term statin use at high doses is associated with a risk of AR cataracts. Because Type 2 diabetes is a risk factor for developing AR cataracts, and because many people with Type 2 are prescribed statins, researchers sought to evaluate the impact of statins on AR cataracts.

Advertisement

-- Keep an eye on your vision! Learn about preventive steps and treatments for diabetic retinopathy from retinal specialist Dr. Charles Wykoff. >>

They looked at data from roughly 6,400 people seen at the optometry clinic in the University of Waterloo in 2007 and 2008. Among this group, 452 people had Type 2 diabetes. Fifty-six percent of the people with diabetes were taking statins, compared to 16% of the people without diabetes. After controlling for other factors such as sex, smoking, and high blood pressure, the researchers evaluated both statin use and Type 2 diabetes as possible risk factors for AR cataracts.

They found that statistically, the increase in cataract risk from statins was similar to the increase in risk from diabetes: Having Type 2 was associated with an 82% increased risk of AR cataracts, while statin use was associated with a 57% increased risk. On average, people with diabetes taking statins developed AR cataracts 5.6 years earlier than people with diabetes not taking statins.

Further research is necessary to determine the exact nature of any link between statins and AR cataracts. In the meantime, the study authors suggest that the cholesterol-lowering benefits of statins for people with Type 2 diabetes probably outweigh any increased risk of cataracts.

To learn more, read the piece “Cholesterol-Lowering Drugs May Be Linked to Increased Cataract Risk” or see the study’s abstract in Optometry and Vision Science. And for more information on maintaining good eyesight, check out our articles on eyes and vision.

  • naturalhealthcoach

    I wouldn’t touch statins with a 20 foot pole. there are so many other great options out ther (natural) to lower cholesterol. NO need for chemicals!!! Thanks for the post Diane!

  • Yvonne

    I have been taking cholesterol medication for a few years starting with and now on Crestor, and have noticed lately that my eyes are not what it used to be. I am Type-2 diabetic and work with computers everyday. I do not know if this is due to being diabetic or diabetic and taking statin.

    Your opinion?

  • Joe Schneider

    My doctor has attempted 2 different statins at this point, and all generate very disturbing cramps in feet & toes, being almost constant day & night. Statins seem to be marketed as a savior medication and doctors tend to not believe the patient when it comes to negative issues.

  • Vicki Kelly

    I took statins for 2 weeks and developed severe muscle cramping and pain. I stopped the statin and one year later developed sudden traumatic type 1 diabetes, with no history of diabetes in my family and absolutely normal blood sugar for 60 years. The only relatable cause for this sudden type 1 was the severe pain and muscle cramping caused by the statin. In my experience, statins are dangerous!

  • Joe

    naturalhealthcoach: Please name one option for lowering cholesterol supplementally that has been proven as effective as statins in repeated clinical trials. I’m open to using supplements, and I’m not fond of statins, but I will only use those scientifically proven to work.

    And by the way, chemical is not the opposite of natural. Everything is chemicals. We are made of chemicals. All life is. Statin drugs, for example, were derived from mushrooms and other fungi. Perfectly natural. But so is cyanide.

  • Paul M

    Dr put me on statin a few weeks ago, after being on Gemfibrozil for 20 years. I am experiencing muscle cramping even in this short period.

    My daughter says “go back to Gemfibrizil as it keeps sugar in check as well as cholesterol. At 70 I am pre diabetic 119-136 glucose reading and will be watching it carefully.

    The Gemfibrozil was not working as well as it should , only because I did not take it regularly.
    Perhaps I need to revisit this with my PCP.

    Thanks,

  • John Rollins

    I am a type 2 diabetic and have genetically related hypercholosterolemia which is not controlled by diet and exercise. Thus, my doctors tell me that statins are necessary. I’ve tried a vegan diet to no avail. Are there an natural alternatives that could work for me? I have developed a cataract, as well.

  • Gary Mero

    Do statins affect people with type 1 diabetes

  • Michael

    I’ve been taking various statins (depending on which ones my drug plan allowed at the time) for more than 12 years following an angina attack. Most of them did a good job on controlling my cholesterol (120) and triglycerides (97). I have been a type II diabetic for over 20 years. I did have cataract surgery on both eyes last year. No idea if there is any connection or not.

  • Dennis McAlpine

    I having been taking Lipitor (40mg) for about 10 years, have Type 2 diabetes and am 72 years old. I was diagnosed with cataracts, but not severe enough to operate, about three years ago. My wife, who is 71 does not have diabetes and took Lipitor (10mg) for several years before switching a year ago to Crestor. She was also diagnosed with cataracts several years ago which progressed rapidly and she had them removed.

    Not sure what this shows since the one with diabetes has not had worsening cataracts and the one without diabetes had cataracts that grew worse. Both were also Lipitor users although at different doses.

  • Bob

    I just recieved this info E-mail…I am a type 2 diebetic on insulin(also taking statins)I need a caterac operation now…..been waiting…to decide,because of having diabetus……worried,about complications

  • whatnext

    I’ve been on statins (Lipitor) for almost 8 years and have nothing but good things to say about Lipitor. My cholesterol is never higher than 170, even though I eat a relatively high-fat diet. (I contol my Type 2 with Low-Carb diet and exercise.) Lipitor has also regulated my triglycerides and my LDL/HDL cholesterol. I find it amazing. And, frankly, I would rather get cataracts 5 years early than die of a heart attack.

  • Ferne

    I have been a diabetic for many years and on Lipitor 20 mg. for years. My cholesterol runs about 108. I do not have cataracts and am 79. My husband has had cataract surgery both eyes, is not diabetic and did not take statins before surgery. If my blood sugar was running 119 to 136 now I would really check to see what I had eaten. I am on oral meds. Normal blood sugar is 70 to 100.

  • al

    Different statins different results. some cause pains some may cause other side affects. Most will help with good results.Fifteen years since my Quad bypass and the statins helped with my recovery from CHF and bad genetics
    .

  • Deb

    I have been on statins for years, first pravachol and now Crestor. I do have cataracts, but they are not anywhere near ripe, so I don’t see an effect from the statins. I do think that my diet, which includes lots of fresh and frozen vegetables, is helping keep the cataracts at bay. Antoher good reason to eat those yummy veggies!

  • Connie Stuart

    I’ve taken statins for over 10 years and have had no problems. I’ve been a type 1 diabetic for almost 56 years and have had CABG twice. I see my eye doctor yearly and he is watching my eyes for cataracts. There has only been a slight change in the last 5 years.

  • David Portillo

    I was diagnosed with type II diabetes back in 2000 and put on statins as well as blood pressure medication in addition to glucophage.

    Statins in general regardless of the brand name give me aches and pains in most joints, pain goes away when I stop taking statins

    In 2006 I developed cataracts that seemed to grow very quickly according to the eye doctor. Now I am not taking statins any more, just trying to keep my cholesterol low with diet and exercise and fish oil caps.

  • Ernest Hopkins

    I’ve taken statins for years. Without them, I would have high-cholesterol if I existed on a diet of styrofoam. My HDL is lower than it should be and my LDL is higher than it should be: I’m close.

    My doctor started me on Niacin, plus the statin. Since, my fasting glucose reading is higher in the morning until I eat; then it drops to a low normal reading.

    My A1c has gone from 5.2, a year ago, to 6.8 last month.

    I control my diabetes by diet and exercise. I’m 70 Y.O. I was diagnosed as a Type II diabetic in 2005.

    I’ve had one cataract removed from the right eye. I have one on the left, but so far I’m functioning okay. I attribute the cataracts to the years I spent in bright direct sunlight, including years on the water.

    At 70, life is great.

  • Willis

    Dr. Asked if I wanted to use a statin or continue with diet. I tried simistatin and within 10 days I noticed low back pain. Each day it got worse so I quit drug. It took 6 months before I was pain free. My double cousin had no problem with drug. My cardiologist said about 30% experience some sort of pain. Diet works for me.